Alert archive / Alabama / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 86, NWS Huntsville, AL
NWS Huntsville, AL issued this severe thunderstorm warning at Dec 17, 2016, 11:12 PM CST for Colbert County, Lauderdale County, Alabama. It was in force for 33 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Dec 17, 2016, 11:12 PM CST (05:12 UTC)
- Expired
- Dec 17, 2016, 11:45 PM CST
- In force
- 33 min
- Issued by
- NWS Huntsville, AL
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Colbert County, AL, Lauderdale County, AL
The radar
The Columbus AFB radar (KGWX), 119 km from the middle of the area, began a volume at 05:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 17, 11:38 PM CST | TSTM WND DMG | 5 S Waterloo, AL | TREES DOWN IN RIVERTON. TIME CORRECTED BASED ON RADAR. |
| Dec 17, 11:38 PM CST | TSTM WND DMG | 6 Ne Waterloo, AL | TREES DOWN ON POWER LINES. TIME ESTIMATED FROM RADAR. TIME CORRECTED. |
| Dec 17, 11:39 PM CST | TSTM WND DMG | 3 Ssw Waterloo, AL | MULTIPLE TREES AND POWER LINES DOWN IN THE RIVERTON AREA. TIME ESTIMATED FROM RADAR. TIME CORRECTED. |
| Dec 17, 11:43 PM CST | TSTM WND DMG | 6 Ne Waterloo, AL | TREES DOWN ON POWER LINES. TIME ESTIMATED FROM RADAR. |
| Dec 17, 11:45 PM CST | TSTM WND DMG | 10 Ne Cherokee, AL | POWER POLES BROKEN FOR A HALF-MILE ALONG COUNTY ROAD 189 NORTH OF COUNTY ROAD 14. TIME ESTIMATED FROM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 26 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Dec 17, 8:58 PM CST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Little Rock, AR (KBYH), launched 00:00Z, 5.2 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 43 J/kg
- Mixed-layer CIN
- -194 J/kg
- Mixed-layer LCL
- 608 m above ground
- 0-6 km bulk shear
- 83 kt
- 0-1 km storm-relative helicity
- 395 m²/s²
- 0-3 km storm-relative helicity
- 525 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.0
The text
As transmitted.
403
WUUS54 KHUN 180512
SVRHUN
ALC033-077-180545-
/O.NEW.KHUN.SV.W.0086.161218T0512Z-161218T0545Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Huntsville AL
1112 PM CST SAT DEC 17 2016
The National Weather Service in Huntsville Alabama has issued a
* Severe Thunderstorm Warning for...
Northwestern Colbert County in northwestern Alabama...
Northwestern Lauderdale County in northwestern Alabama...
* Until 1145 PM CST
* At 1111 PM CST, a severe thunderstorm was located near Glen, or 8
miles south of Corinth, moving northeast at 60 mph.
HAZARD...70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Waterloo, Eastport, Wright and Riverton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 300 AM CST for northwestern
Alabama.
LAT...LON 3500 8788 3487 8780 3481 8811 3489 8810
3492 8816 3496 8817 3497 8819 3500 8820
3501 8820
TIME...MOT...LOC 0511Z 245DEG 50KT 3482 8848
TORNADO...POSSIBLE
HAIL...<.75IN
WIND...70MPH
$$
SL.771 follow-up statement
351
WWUS54 KHUN 180532
SVSHUN
Severe Weather Statement
National Weather Service Huntsville AL
1132 PM CST SAT DEC 17 2016
ALC033-077-180545-
/O.CON.KHUN.SV.W.0086.000000T0000Z-161218T0545Z/
Colbert AL-Lauderdale AL-
1132 PM CST SAT DEC 17 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 PM CST
FOR NORTHWESTERN COLBERT AND NORTHWESTERN LAUDERDALE COUNTIES...
At 1132 PM CST, a severe thunderstorm was located over J P Coleman
State Park, moving east at 60 mph.
HAZARD...70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
Locations impacted include...
Waterloo, Eastport, Wright and Riverton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 300 AM CST for northwestern
Alabama.
LAT...LON 3500 8788 3487 8780 3481 8811 3489 8810
3492 8816 3496 8817 3497 8819 3500 8820
3501 8820
TIME...MOT...LOC 0532Z 254DEG 53KT 3493 8813
TORNADO...POSSIBLE
HAIL...<.75IN
WIND...70MPH
$$
SL.77What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 17, 9:09 PM CST, 2 hours 3 minutes earlier.
Area forecast discussion, Dec 17, 9:09 PM CST, 2 hours 3 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
909 PM CST Sat Dec 17 2016
.NEAR TERM...(Rest of tonight)
Issued at 905 PM CST Sat Dec 17 2016
New tornado watch until 3 am for much of nw AL and portions of mid
TN. Lauderdale, Colbert, Franklin AL, Limestone and Lawrence
counties all in AL. Lincoln and Moore counties in TN. CAPEs are not
that impressive but with very high shear values and a 50 kt low
level jet, the tornado watch was extended to much of nw AL and
portions of srn mid TN.
A strong arctic cdfnt is now entering wrn TN with a much colder air
mass behind the cdfnt. For an example temps over sern MO (behind the
cdfnt) are arnd 30 degrees while just ahead of the cdfnt temps were
in the low 70s. Looks like the cdfnt will be entering nw AL by
midnight and the HSV area arnd 09z and then out of ne Al by 13z.
Lowered the pops for this evening based on current radar trends and
adjusted the wind gusts up a little to better reflect the current
gusts. Otherwise will keep the rest of the fcst as is.
With very cold air behind the cdfnt, still looks possible for some
light fzra on Sunday mrng, mainly north of the TN river. Not planning
on any changes with the winter wx advisory attm.
.SHORT TERM...(6 AM Sunday through Monday)
Issued at 248 PM CST Sat Dec 17 2016
The transition from rain to freezing rain should continue east and
reach Madison county by around 12z and Jackson County and southern
middle TN counties shortly after. Not expecting a long time frame for
the freezing rain to fall given the strong push of cold and dry air
behind it. A Winter Weather Advisory was issued for Lauderdale,
Colbert, Limestone, Madison and Jackson Counties in AL and Moore,
Franklin and Lincoln in TN. For Limestone, Madison and Jackson
counties- we are mostly concerned with the northern half of these
counties getting the ice accumulation. The reason is because the
intrusion of cold air isn't going to push all the way through our
counties, at least not this early in the day. This would limit the
freezing rain in areas south and in areas not in the advisory. This
will have to be monitored because 1 degree makes all the difference.
In terms of temps, they will be tricky. They will plummet behind the
front so overnight lows and daily highs may both be reached in the
morning. Once the freezing rain begins they may stabilize/increase a
deg or two and then fall once again in the afternoon once the precip
is over.
Like mentioned above, rain should end quickly west to east. It
should be out of NW AL by 15-16z, out of Huntsville by 18-19z and
out of the rest of the area by 21-22z. This is the best forecast
right now but if precip lingers, extending the advisory may need to
occur. Winds will breezy behind the precip with the gradient
tightening as high pressure quickly builds south. Forecast winds
could be a bit low so could see gusts 15-20 mph across the area.
Then it gets really cold. As temps continue to fall, the clear skies
will help temps to fall to the upper teens and lower 20s Sunday
night. With winds still around 5-10mph, wind chills will be in the
single digits in areas to the west and the teens in areas to the
east. There may not be too much lingering precip on the roads given
how warm it has been and the wind being elevated but if there is, it
will freeze Sunday night and could cause isolated slick spots Monday
morning.
.LONG TERM...(Monday night through Friday)
Issued at 237 PM CST Sat Dec 17 2016
Below freezing temps with wind chills in the teens, will linger well
into Monday morning and afternoon temps will only recover into the
upper 30s in NW AL and SoMid TN to the mid 40s in NE AL. Dry
conditions throughout the day Monday thanks to the sfc high starting
to build in behind the front. Overnight lows will be a little warmer
than Sunday night, ranging from the mid 20s to the lower 30s.
Tuesday will also be dry and a little warmer as the sfc high brings
back southerly flow. Highs will be seasonable around 50 with lows in
the mid/upper 30s. On Wednesday, an upper-level trough will swing
through the Midwest bringing a cold front into the area after
Midnight. Showers are possible along and ahead of the front. They
will taper off from west to east on Thursday. Behind the frontal
passage, lows on Thursday will drop about 10 degrees compared to the
night before into the lower 30s. The upper-level trough will
quickly move eastward and sfc high pressure will build back in for
Friday.
&&
.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 525 PM CST Sat Dec 17 2016
A complicated fcst for the next 24 hours across the taf sites. There
is a strong arctic cdfnt now extending over sern MO. Ahead of the
cdfnt there will be a chc of sct tsra between 05z and 09z at KMSL and
between 08z and 11z at KHSV. Then as the arctic front quickly moves
across the area, any lingering rain may freeze for a few hours. Attm
the timing of any -fzra at KMSL is between 11z and 14z and for KHSV
between 13z and 16z. Otherwise all pcpn over the taf sites should be
over arnd 18z. Vfr conditions are expected until 05z, after 05z
expect mainly mvfr and ifr conditions for the remainder of the fcst
period.
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...Winter Weather Advisory from 6 AM to noon CST Sunday for ALZ006-009.
Winter Weather Advisory from 3 AM to 9 AM CST Sunday for ALZ001-002-
005.
TN...Winter Weather Advisory from 6 AM to noon CST Sunday for TNZ076-096-
097.
&&
NEAR TERM...007
SHORT TERM...LN
LONG TERM...JMS
AVIATION...007
For more information please visit our website
at weather.gov/huntsville.Hazardous weather outlook, Dec 17, 3:14 PM CST, 7 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 314 PM CST SAT DEC 17 2016 ALZ001>010-016-TNZ076-096-097-181300- LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN- MARSHALL-JACKSON-DE KALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN- 314 PM CST SAT DEC 17 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF SOUTHERN MIDDLE TENNESSEE. .DAY ONE...TONIGHT... AN ARCTIC COLD FRONT WILL BRING A LINE OF STRONG TO MARGINALLY SEVERE THUNDERSTORMS ACROSS THE AREA LATE TONIGHT. THE PRIMARY IMPACT WITH THIS LINE OF STORMS WILL BE DAMAGING WINDS...ALTHOUGH THERE IS A LOW TORNADO THREAT MAINLY FOR LOCATIONS IN NORTHWEST ALABAMA NEAR THE MISSISSIPPI AND TENNESSEE BORDER. THE THREAT FOR SEVERE WEATHER WILL END AROUND 2 TO 3 AM FOR NORTHWEST ALABAMA AND 4 TO 5 AM FOR THE REMAINDER OF THE OUTLOOK AREA. LIGHT RAIN WILL THEN TRANSITION TO LIGHT FREEZING RAIN AS THE ARCTIC AIRMASS ARRIVES IN THE AREA AROUND 3 AM SUNDAY MORNING FOR NORTHWEST ALABAMA AND 6 AM FOR SOUTHERN MIDDLE TENNESSEE AND NORTH CENTRAL ALABAMA. A WINTER WEATHER ADVISORY HAS BEEN ISSUED FOR FREEZING RAIN ACCUMULATIONS UP TO A TENTH OF AN INCH...SEE THE WINTER WEATHER ADVISORY FOR LOCATIONS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... THE WINTER WEATHER ADVISORY AND FREEZING RAIN IS FORECAST TO END IN NORTHWEST ALABAMA BY 6 AM AND BY NOON FOR AREAS NORTH OF THE TENNESSEE RIVER. ICE ACCUMULATIONS OF UP TO A TENTH OF AN INCH ARE POSSIBLE...MAINLY ON ELEVATED SURFACES. TEMPERATURES ARE THEN EXPECTED TO PLUMMET SUNDAY NIGHT...WITH WIND CHILL VALUES FALLING INTO THE TEENS TO PERHAPS SINGLE DIGITS BY MONDAY MORNING. ANY LINGERING PRECIP ON THE ROADS MAY FREEZE SUNDAY NIGHT INTO MONDAY MORNING. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS POSSIBLE LATE TONIGHT.
In the hours before
Special weather statement, Dec 17, 11:02 PM CST, 10 minutes before
Special Weather Statement National Weather Service Huntsville AL 1102 PM CST Sat Dec 17 2016 ALZ001-002-180615- Lauderdale-Colbert- Including the cities of...Florence...Muscle Shoals...Sheffield... Tuscumbia 1102 PM CST Sat Dec 17 2016 ...Severe possibly tornadic thunderstorms over North Mississippi approaching Colbert and Lauderdale Counties by 1130 PM to midnight CST... There are a couple of severe possibly tornadic thunderstorms that are approaching Colbert and Lauderdale Counties from northeast Mississippi. These storms have a history of producing damage or showing signs of rotation. They are currently moving at approximately 70 MPH. Residents in Colbert and Lauderdale Counties should be prepared for possible warnings over the next hour as these storms approach Northwest Alabama.
The office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 17, 11:20 PM CST | Severe Thunderstorm Warning | HUN | Colbert, Lauderdale | 40 min |
| Dec 17, 11:23 PM CST | Tornado Warning | HUN | Lauderdale | 37 min |
| Dec 17, 11:27 PM CST | Tornado Warning | HUN | Colbert, Lauderdale | 33 min |
| Dec 17, 11:45 PM CST | Severe Thunderstorm Warning | HUN | Lauderdale | 30 min |
| Dec 17, 11:55 PM CST | Severe Thunderstorm Warning | HUN | Colbert, Lauderdale | 35 min |
| Dec 18, 12:08 AM CST | Severe Thunderstorm Warning | HUN | Lauderdale | 37 min |
| Dec 18, 12:20 AM CST | Severe Thunderstorm Warning | HUN | Colbert, Franklin | 40 min |
| Dec 18, 12:25 AM CST | Severe Thunderstorm Warning | HUN | Colbert, Lauderdale | 35 min |
| Dec 18, 12:40 AM CST | Severe Thunderstorm Warning | HUN | Franklin | 35 min |
| Dec 18, 1:06 AM CST | Severe Thunderstorm Warning | HUN | Limestone, Madison | 24 min |
| Dec 18, 1:14 AM CST | Severe Thunderstorm Warning | HUN | Colbert, Franklin, Lawrence | 31 min |
| Dec 18, 1:30 AM CST | Severe Thunderstorm Warning | HUN | Limestone, Madison | 45 min |
| Dec 18, 1:46 AM CST | Special Weather Statement | HUN | Lawrence | 29 min |
| Dec 18, 1:48 AM CST | Severe Thunderstorm Warning | HUN | Limestone, Madison, Morgan | 27 min |
| Dec 18, 2:16 AM CST | Special Weather Statement | HUN | Morgan | 29 min |
| Dec 18, 2:20 AM CST | Special Weather Statement | HUN | Madison | 25 min |
| Dec 18, 2:28 AM CST | Special Weather Statement | HUN | Madison | 32 min |
| Dec 18, 4:00 AM CST | Special Weather Statement | HUN | Jackson | 15 min |
| Dec 18, 4:21 AM CST | Special Weather Statement | HUN | DeKalb | 24 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.